Back to Ask the Diabetes Team Ask the Diabetes Team

From New Orleans, Louisiana, USA:

I am 22 years old, have had type 1 diabetes for about 16 years, and although I have good control of my diabetes (hemoglobin A1c averages around 7%), I do become hypoglycemic about once per week. I always try to adjust my insulin dosage, keep snacks nearby, and monitor often to avoid these random lows. I usually first notice these lows by neurological deficits such as clumsiness, poor memory, and a general "dumb" feeling. Are these hypoglycemic episodes causing brain damage? If I had the choice, wouldn't it be better to risk all of the other complications from high blood sugar (blindness, kidney failure, etc) rather than lose my mind?


You are doing just fine. The little hypos happen in people with type 1 diabetes, especially those in tight control.

Now, why don't you try some hypoglycemic awareness training. Guess your glucose and note all your feelings each time before you test. You will soon see the feelings at 60 mg/dl [3.3 mmol/L] and 70 mg/dl [3.9 mmol/L] as the glucose falls. That means you are going low and need to treat then, not later. You must learn how you feel at these numbers. Pay special attention to the numbers you might not have thought really low. It works.


Original posting 12 Apr 2002
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.